Retin-A for discoloration - no results after 7 weeks?

I've been using retin-a .1% for sunspots and acne marks for 7 weeks now. Zero results so far. When can I expect any sort of changes?

Doctor Answers 1

Tretinoin 0.1%

Hi Laurajayne,

Thank you for this question. Tretinoin is an excellent treatment for both of the conditions you are suffering from. With regards to acne, tretinoin is particularly effective for the comedonal type ("black heads") of acne and I typically tell patients results will not be noticeable for up to three months with appropriate use. It is particularly important to review with your dermatologist how you are applying the medication and that you are using it at night (it is photo-labile -- sun breaks down the medication). For sun/UV related pigmentation on the face, I would recommend using tretinoin in conjunction with skin lightening agent (such as hydroquinone). Results should be noticeable with dual therapy after approximately four months. It is important to have any dark spots on your face examined by a dermatologist to make sure they are not pre-malignant or malignant. 




Chicago Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.